Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Lake Charles, LA

June 2, 20044 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 2, 2004, 3:11 AM CDT for 4 parishes in Louisiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 3:11 AM CDT (08:11 UTC)
Expired
Jun 2, 2004, 4:00 AM CDT
In force
49 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 53 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 11:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 020811
SVRLCH
LAC003-011-019-053-020900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
310 AM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN PARISH IN SOUTHWEST LOUISIANA
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA

* UNTIL 400 AM CDT

* AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF MITTIE TO DRY
  CREEK TO 6 MILES SOUTHWEST OF RAGLEY...AND MOVING SOUTHEAST AT 45
  MPH.

* THIS STORM WILL BE NEAR...
  MITTIE...RAGLEY...DRY CREEK BY 310 AM CDT
  WESTLAKE...REEVES...GILLIS BY 315 AM CDT
  OBERLIN...MOSS BLUFF BY 320 AM CDT
  KINDER BY 325 AM CDT
  FENTON BY 330 AM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3080 9284 3071 9309 3042 9343 3022 9327
          3035 9278 3063 9264

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:36 AM CDT, 35 minutes earlier.

Area forecast discussion, Jun 2, 2:36 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
236 AM CDT WED JUN 2 2004

.TODAY...SEVERE WEATHER POSSIBLE
A weak warm front will extend west-to-east across central Louisiana.
A highly unstable air mass will be found south of this front
Showalter values will be running around -8 C degrees.

Further-up, group waves rotating around a positive-tilted longwave
trough (trough axis extends southwest from the Ohio Valley) will trek
southeast through east Texas and across Louisiana. These group waves
propagating southeast will both augment the synoptic omegas, and
augment the directional shear. Consequently, some convective storms
will be long-lived and possibly severe. The primary threat from these
long-lived storms is straight-line damaging winds.

Otherwise, the afternoon maximums will be about seasonable under
mostly cloudy skies.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  91  76  90  75 /  40  20  40  20
BPT  90  77  91  76 /  40  20  40  20
AEX  88  70  88  70 /  40  30  40  40
LFT  89  73  89  74 /  40  20  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH 375...LAZ027>033-043>045.
TX...SEVERE THUNDERSTORM WATCH 374...TXZ180>182.

&&

21/21
Hazardous weather outlook, Jun 1, 5:20 AM CDT, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT TUE JUN 1 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
021100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
520 AM CDT TUE JUN 1 2004

.DAY ONE...TODAY AND TONIGHT...
A CHANCE FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY.
WITH A VERY UNSTABLE AIRMASS IN PLACE AND FAVORABLE UPPER AIR
SUPPORT...A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGHOUT THE WEEK. AT THIS TIME HOWEVER...NO SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MARCOTTE

In the hours before

Special weather statement, Jun 1, 10:15 PM CDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1015 PM CDT TUE JUN 1 2004

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-020559-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST MARTIN-NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-
UPPER ST MARTIN-VERMILION-VERNON-
1015 PM CDT TUE JUN 1 2004

...A SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR INTERIOR
SOUTHEAST TEXAS..

SEVERE THUNDERSTORM WATCH NUMBER 374 HAS BEEN ISSUED FOR TYLER...
JASPER...AND  NEWTON COUNTIES IN SOUTHEAST TEXAS THROUGH 4 AM CDT
WEDNESDAY MORNING.

AT 1015 AM TUESDAY EVENING...WEATHER SERVICE RADARS WERE NOT SHOWING
ANY SHOWERS AND THUNDERSTORMS IN SOUTHEAST TEXAS...NOR IN CENTRAL...
SOUTHWEST OR SOUTH-CENTRAL LOUISIANA. HOWEVER VERY STRONG
THUNDERSTORMS THAT PRODUCED DAMAGING WINDS TUESDAY EVENING WERE
MOVING SOUTHEAST OVER PARTS OF NORTHEAST TEXAS.  STRONG STORMS WHICH
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL COULD MOVE INTO INTERIOR
SOUTHEAST TEXAS LATE TONIGHT AND EARLY WEDNESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO, COMMERCIAL TELEVISION, OR RADIO FOR
LATER STATEMENTS...WATCHES OR WARNINGS.

20
Special weather statement, Jun 1, 11:50 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1150 PM CDT TUE JUN 1 2004

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-020700-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST MARTIN-NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-
UPPER ST MARTIN-VERMILION-VERNON-
1150 PM CDT TUE JUN 1 2004

...A SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR CENTRAL
LOUISIANA AND PARTS OF SOUTHWEST AND SOUTH-CENTRAL
LOUISIANA...

SEVERE THUNDERSTORM WATCH NUMBER 375 HAS BEEN ISSUED FOR RAPIDES...
AVOYELLES...EVANGELINE...SAINT LANDRY...AND VERNON PARISHES IN
CENTRAL LOUISIANA THROUGH 4 AM CDT. THE WATCH IS IN EFFECT FOR
ALLEN...BEAUREGARD AND ACADIA PARISHES IN SOUTHWEST LOUISIANA AND FOR
LAFAYETTE AND UPPER SAINT MARTIN PARISHES IN SOUTH-CENTRAL
LOUISIANA.

SEVERE THUNDERSTORM WATCH NUMBER 374 CONTINUES IN EFFECT FOR TYLER...
JASPER...AND NEWTON COUNTIES IN SOUTHEAST TEXAS THROUGH 4 AM CDT
WEDNESDAY MORNING.

AT 1150 PM TUESDAY EVENING...WEATHER SERVICE RADARS WERE NOT SHOWING
ANY SHOWERS AND THUNDERSTORMS IN SOUTHEAST TEXAS...NOR IN CENTRAL...
SOUTHWEST OR SOUTH-CENTRAL LOUISIANA. HOWEVER VERY STRONG
THUNDERSTORMS THAT HAVE PRODUCED DAMAGING WINDS IN NORTH TEXAS
TUESDAY EVENING WERE MOVING SOUTHEAST ACROSS NORTHEAST TEXAS. STRONG
STORMS WHICH COULD PRODUCE DAMAGING WINDS AND LARGE HAIL WILL LIKELY
MOVE INTO INTERIOR SOUTHEAST TEXAS BY 2 AM WEDNESDAY MORNING AND
PROGRESS FARTHER SOUTHEAST THROUGH 4 AM.

STAY TUNED TO NOAA WEATHER RADIO, COMMERCIAL TELEVISION, OR RADIO FOR
LATER STATEMENTS...WATCHES OR WARNINGS.

20
Local storm report, Jun 2, 2:16 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
216 AM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 AM     TSTM WND DMG     15 NW JASPER            31.07N 94.17W
06/02/2004                   JASPER             TX   LAW ENFORCEMENT

            TREES DOWN NEAR INTERSECTION OF HIGHWAYS 63 AND 255.

&&

JS

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:19 AM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon41 min
Jun 2, 2:51 AM CDTSevere Thunderstorm WarningLCHRapides39 min
Jun 2, 6:18 AM CDTSpecial Marine WarningLCH57 min
Jun 2, 7:28 AM CDTSpecial Marine WarningLCH62 min
Jun 2, 8:30 AM CDTSpecial Marine WarningLCH60 min
Jun 2, 2:53 PM CDTSevere Thunderstorm WarningLCHAcadia37 min
Jun 2, 3:46 PM CDTSevere Thunderstorm WarningLCHEvangeline, Saint Landry59 min
Jun 2, 3:50 PM CDTSevere Thunderstorm WarningLCHEvangeline, Saint Landry55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.